An overdose happens when a person takes more drugs than they are supposed to take. An overdose is a serious condition because it can end in death. An overdose isn’t always fatal or life-threatening but can lead to serious harm. The drugs in question can be legal (prescribed by a doctor) or illegal (recreational drugs like cocaine, heroin, or ecstasy).
A drug overdose can be intentional or accidental; sometimes, it isn’t clear which is taking place. When confronted with a situation, you mustn’t judge the person and keep an open mind.
An accidental drug overdose is the leading cause of death for those under 50 in America. Accidental illegal drug overdoses occur more often than accidental legal drug overdoses.
That’s because legal drugs come with instructions and information that help users understand what they are taking. On the other hand, illegal drugs don’t have precise dose information, so it’s easier for an accident to happen.
An overdose is a serious condition and needs immediate attention. If you aren’t sure it’s an overdose, it’s usually best to treat the situation as one to be on the safe side. When one experiences an overdose, they will have the following symptoms:
- Small, constricted “pinpoint pupils.”
- Falling asleep or loss of consciousness.
- Slow, shallow breathing.
- Choking or gurgling sounds.
- Agitation or paranoia.
- Limp body or loss of coordination.
- Pale, blue, or cold skin.
The severity of the drug overdose will depend on a number of factors, such as:
- The drugs the person took.
- How much of the drug the person took.
- How the person took the drug.
- The person’s age and state of health.
Drug usage is prevalent in society now, especially when you include legal drugs. The prevalence of drugs makes it more likely that you will encounter an overdose. Here are the signs of an overdose you should look for.
1. Cardiac Symptoms
A drug overdose hugely affects a person’s heart; it can lead to cardiac arrest. According to the American Heart Association, the opioid epidemic and opioid use disorder are significant causes of cardiac arrest and death among adults aged 25 to 64.
To identify a cardiac arrest, you must look for symptoms like heavy breathing, chest pain, loss of consciousness, and lack of pulse or slow pulse.
2. Behavioral Changes
It helps to get treatment for drug usage before it gets out of hand. When someone starts to rely heavily on drugs to get by, you may notice a change in their behavior, some things to be aware of include;
- Irritability and quick to anger at minor things.
- A drastic change in social habits, like unhealthy isolation.
- Impulsive and risky behavior, especially to get their next hit.
- Lack of sleep.
- Physical tics like sniffing, snorting, or nasal twitching.
- Deterioration of their physical appearance, like rashes and bumps to open sores and sunken eyes.
- Sudden weight loss or gain,
- Financial problems.
Drug usage abuse can sometimes come from legal drugs. A legal drug may be prescribed to a person who then turns to it for recreational use. An example is Benzodiazepines or “benzos,” a class of drugs that can treat various conditions. Medical practitioners prescribe benzodiazepines to treat anxiety, seizures, and insomnia, but some people use them for recreation.
Benzodiazepines can be addictive, and their misuse can lead to memory problems, dementia, and delirium. Anyone struggling with drug misuse should highly consider receiving benzodiazepine treatment in Boston, Massachusetts from a practiced and qualified facility.
3. Liver Failure
The liver metabolizes many drugs, which is why liver failure often results from an overdose. Heroin, inhalants, and steroids are some drugs that can cause liver damage, especially when combined with alcohol. Some signs of liver failure include nausea, fatigue, appetite loss, diarrhea, and pain on the right side of the body, just below the ribs.
4. Kidney Failure
Another very possible consequence of overdose is kidney failure. Kidney failure symptoms include decreased urine output, fatigue, confusion, nausea, and irregular heartbeat. Large amounts of medicines, such as painkillers, can cause kidney failure, along with heroin, inhalants, MDMA, and steroids.
Identify an Overdose Early
Use the signs above to identify someone that may be overdosing on drugs. If you believe someone is overdosing, immediately get medical help. If you find an unconscious but breathing person, place them gently on their side in the recovery position and ensure their airway remains open.
Tilt the head back and lift the chin to prevent them from choking or gurgling. Don’t try to make the person vomit, drink or eat. Keep any pill containers that can be useful to the medics; you may have to take them to the hospital.